Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 1, NWS Topeka, KS

February 14, 20105 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 14, 2010, 3:42 AM CST for 5 counties in Kansas. It took effect at Feb 14, 2010, 6:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2010, 3:42 AM CST (09:42 UTC)
In effect from
Feb 14, 2010, 6:00 AM CST
Expired
Feb 14, 2010, 3:50 PM CST
In force
10 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WWUS73 KTOP 140942
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CST SUN FEB 14 2010


KSZ008-009-020-021-034-150000-
/O.NEW.KTOP.WI.Y.0001.100214T1200Z-100215T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
342 AM CST SUN FEB 14 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...WINDS WILL CONTINUE TO INCREASE THROUGH THE MORNING
  HOURS ACROSS NORTH CENTRAL KANSAS...THEN BEGIN TO DIMINISH
  TOWARD THE LATE AFTERNOON HOURS.

* WINDS...SUSTAINED WINDS OF 30 MPH ARE EXPECTED...WITH GUSTS OF
  40 TO 45 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS AND OTHER LOOSE OR LIGHTWEIGHT
OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
713 
WWUS73 KTOP 141814 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1214 PM CST SUN FEB 14 2010

KSZ008-009-020-021-034-150000-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-100215T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
1214 PM CST SUN FEB 14 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...THE STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON
  HOURS ACROSS NORTH CENTRAL KANSAS...THEN BEGIN TO DIMINISH BY
  EARLY EVENING.

* WINDS...SUSTAINED WINDS NEAR 30 MPH ARE EXPECTED...WITH GUSTS OF
  40 TO 45 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS AND OTHER LOOSE OR LIGHTWEIGHT
OUTDOOR OBJECTS. MOTORISTS WILL NEED TO DRIVE WITH ADDED CAUTION
DUE TO THE STRONG CROSS WINDS.

&&

$$
582 
WWUS73 KTOP 142150 AAB
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CST SUN FEB 14 2010

KSZ008-009-020-021-034-142300-
/O.CAN.KTOP.WI.Y.0001.000000T0000Z-100215T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER
350 PM CST SUN FEB 14 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELED THE WIND
ADVISORY. 

NORTH TO NORTHWEST WINDS OF 20 TO 30 WITH GUSTS OF 35 TO 40 MPH WILL
CONTINUE ACROSS THE AREA THROUGH SUNSET. HOWEVER...THEY ARE
EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA. THEREFORE THE
WIND ADVISORY ISSUED EARLIER TODAY FOR THE AREA HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:10 AM CST, 32 minutes earlier.

Area forecast discussion, Feb 14, 3:10 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CST SUN FEB 14 2010

.DISCUSSION...

COMPACT UPPER LOW DROPPING THROUGH NEBRASKA ATTM...BRINGING
CLOUDS AND VERY LIGHT PRECIPITATION INTO NRN KS. LONGWAVE TROF
FEATURE EXTENDS WELL EASTWARD INTO NOVA SCOTIA...WITH ADDITIONAL
ENERGY NOTED TRAVELLING NE TO SW IN THE FLOW OVER CANADA TOWARD
THE NORTHERN PLAINS STATES.

TODAY...LIGHT SNOW SHOWERS EXPECTED EARLY THIS MORNING AS ENERGY
FROM UPPER SYSTEM OVER NEBRASKA MOVES INTO NORTHERN KS.  MAY GET A
DRY PERIOD LATE MORNING ASSOCIATED MAINLY WITH A BREAK IN THE
CLOUDS. COLD POOL ALOFT THEN MOVES OVERHEAD THROUGH THE AFTERNOON
AND INTERACTS WITH CONTINUED LOW LEVEL FRONTOGENESIS AND A WELL
MIXED BOUNDARY LAYER. SEE JUST ENOUGH INSTABILITY INTO THE -10 TO
-15 LAYER TO BRING LIGHT SNOW CHANCES THROUGH THE AFTERNOON HOURS
ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WINDS ASSOCIATED WITH
THIS FEATURE ALSO EXPECTED TO BE IN THE 20-30 MPH RANGE WITH
HIGHER GUSTS. SEE ENOUGH POTENTIAL TODAY AS TIGHT GRADIENT MOVES
IN TO NORTH CENTRAL COUNTIES FOR A FEW HOURS OF 30MPH SUSTAINED AND
WILL CARRY A WIND ADVISORY FOR THAT AREA. HIGH TEMPERATURES TODAY
EXPECTED TO STAY IN THE 20S AT BEST...WITH WIND CHILL VALUES IN
THE SINGLE DIGITS ABOVE ZERO FOR MOST OF THE LATE MORNING AND
THROUGH THE AFTERNOON. HAVE UNDERCUT BOTH HIGH TEMPERATURES AND
DEWPOINTS FROM GUIDANCE SEVERAL DEGREES TAKING A LOOK UPSTREAM AT
COOLER AND DRIER AIR COMING IN.

WINDS DIMINISH SOMEWHAT BUT BREEZY CONDITIONS CONTINUE THROUGH THE
OVERNIGHT HOURS. ALSO THINK WILL SEE SOME FLURRIES OVERNIGHT AND
INTO MONDAY AS WELL MIXED LOW LEVELS CONTINUE AND WEAK IMPULSES
CONTINUE THORUGH THE NORTHERLY FLOW. HIGHS ON MONDAY NOT EXPECTED
TO BE MUCH HIGHER THAN TODAY.

WINDS COME DOWN ON TUESDAY AND WEDNESDAY AS NEXT HIGH PRESSURE
SYSTEM MOVES INTO THE CENTRAL PLAINS. HIGHS IN THE 30S CLIMB A FEW
MORE DEGREES INTO THE UPPER 30S LOW 40S FOR WEDNESDAY. MADE NO
CHANGES BEYOND WEDNESDAY. 67

&&

.AVIATION...

ONGOING LIGHT DRIZZLE NOT EXPECTED TO LAST MUCH LONGER AT TOP AND
FOE. SURFACE BOUNDARY HAS MOVED THROUGH THE AREA...BRINGING
NORTHERLY FLOW. WINDS EXPECTED TO PICK UP AS THE PUSH OF COLD AIR
MAKES ITS WAY INTO THE AREA. WINDS AT MHK WILL PICK UP SHORTLY
BEFORE FOE AND TOP. DRY AIR IN THE MID LAYERS MAY MITIGATE BKN/OVC
DECK FORMATION AT ALL SITES THROUGH 17Z...HOWEVER ANY SCATTERING
WILL BE SHORT LIVED BEFORE MORE MOISTURE MAKES ITS WAY INTO THE
AREA. BRIEF PERIOD OF SNOW EXPECTED DURING THE LATE MORNING TO
EARLY AFTERNOON HOURS IN NORTHEASTERN KANSAS...IMPACTING TOP AND
FOE. CURRENTLY EXPECT ANY SNOWFALL TO STAY EAST OF MHK...HOWEVER
SCATTERED FLURRIES WILL BE POSSIBLE. SNOWFALL SHOULD COME TO AN
END BY THE LATE AFTERNOON ON SUNDAY AT TOP AND FOE.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM
SUNDAY FOR KSZ008-KSZ009-KSZ020-KSZ021- KSZ034.

&&
Hazardous weather outlook, Feb 13, 6:08 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CST SAT FEB 13 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-150015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
608 PM CST SAT FEB 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

LIGHT SNOW IS POSSIBLE TONIGHT ACROSS NORTHEAST AND EAST CENTRAL
KANSAS. LITTLE TO NO ACCUMULATION IS EXPECTED FROM THIS SNOWFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW IS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL KANSAS ON SUNDAY.
THE BEST CHANCE FOR ANY ACCUMULATION WILL BE IN THE NORTHEAST
WHERE BETWEEN 1 AND 2 INCHES OF SNOW IS EXPECTED. AREAS FURTHER
SOUTH AND WEST WILL SEE SNOW ACCUMULATIONS GENERALLY LESS THAN AN
INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 9:26 AM CSTWinter Weather AdvisoryTOPBrown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie and 1 more7 hr

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.